MAUDE Adverse Event Report: WILLIAM A. COOK AUSTRALIA, PTY LTD ZENITH FENESTRATED AAA ENDOVASCULAR GRAFT PROXIMAL BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

WILLIAM A. COOK AUSTRALIA, PTY LTD ZENITH FENESTRATED AAA ENDOVASCULAR GRAFT PROXIMAL BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number G32534
Health Effect - Clinical Codes Death (1802); Ischemia (1942)
Date of Event 01/07/2018
Type of Reportable Event Death
Event or Problem Description
The physician felt the device caused or contributed to the patient's death.
 
Additional Manufacturer Narrative
The device was not returned for evaluation.Procedural images and operative reports were provided and reviewed by william cook (b)(4) medical director: "this patient had a pre-existing endovascular aneurysm repair (evar) but had developed a type 1a endoleak at the top end, and showed increasing diameter of his abdominal aortic aneurysm (aaa) to over 90mm.Various extra grafts were inserted endoluminally.An endologix graft was deployed inside the previous evar, and "medtronix" iliac grafts were 'place' from there into the iliac vessels.A cook zfen had been made with three fenestrations, but when measured against the patient on the operating table, the zfen was going to extend above the coeliac trunk.Therefore, a physician-modified graft was created, pulling the device out of the sheath, creating a new fenestration to correspond to the coeliac trunk, then the device was re-sheathed, and deployed.There was difficulty in stenting the left renal (previous stent had a stenosis) and the right renal (tight stenosis in the native vessel).These were, however, able to be stented eventually.The main problem was the superior mesenteric artery (sma) ¿ it was noted in the operation notes that this was ¿extremely diseased¿ and it required pre-dilation before the sma stent could be deployed.There was a persistent endoleak after a long complex procedure, and this looks to have been the same type 1a endoleak shown on the earlier ct from (b)(6) 2017.This procedure was performed on (b)(6) 2018.Two days later, on (b)(6), the patient complained of abdominal pain, and a ct angio performed showed the endoleak, an apparently patent sma, coeliac, and both renals, but it also showed marked presence of gas bubbles in the bowel wall, mainly in the colon.This was worrying for ischaemia, so a laparotomy was performed, and while the small bowel was ischaemic but not necrotic, the large bowel was extensively necrotic and gangrenous, so was excised.An iliac-to-sma bypass was also done to try and improve flow in the mesenteric circulation.No details are given as to subsequent progress, other than that the patient died.My impression is that the pre-dilation of the sma origin prior to deployment of the sma stent most likely caused showers of emboli from ruptured plaque and calcific debris, and although the main stem of the sma looks patent on the ct scan, the terminal branches would be occluded by micro emboli, causing the ischaemic colon.This was all due to the diseased condition of the patient¿s aaa and arterial system, and not through any fault of the various stent grafts that were used (endologix, medtronix, cook, and atrium).I can¿t see any reason to suggest a failure of our device specifically, either procedural or in the design or manufacture." work order (b)(4) was reviewed and appears complete and correct.Upon reviewing the photos taken of the complaint device during manufacture it appears that the device was manufactured as per the device order form signed by the physician.The device ifu states: "the long-term performance of fenestrated endovascular grafts, including the stents placed in fenestrations/scallops, has not yet been established.All patients should be advised that endovascular treatment requires life-long, regular follow-up to assess their health and the performance of their endovascular graft.Patients with specific clinical findings (e.G., endoleaks, enlarging aneurysms, changes in the structure or position of the endovascular graft, or stenosis/occlusion of vessels accommodated by fenestrations) should receive enhanced follow-up"."inability to maintain patency of at least one internal iliac artery or occlusion of an indispensable inferior mesenteric artery may increase the risk of pelvic/bowel ischemia." potential adverse event includes: "bowel complications (e.G., ileus, transient ischemia, infarction, necrosis)", "embolization (micro and macro) with transient or permanent ischemia or infarction" and "death".William cook (b)(4) medical director highlighted the fact that the device was used off label as the cook graft was pulled out of the sheath to create a new fenestration to correspond to the coeliac trunk, device was than re-sheathed, and deployed.There is no evidence that a device non-conformance or deficiency contributed to the complaint.The complaint appears to be related to procedural factors.
 
Event or Problem Description
The physician felt the device caused or contributed to the patient's death.

Brand Name
ZENITH FENESTRATED AAA ENDOVASCULAR GRAFT PROXIMAL BODY
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
WILLIAM A. COOK AUSTRALIA, PTY LTD
95 brandl street
eight mile plains
brisbane QLD 4 113
AS  QLD 4113
MDR Report Key7891974
Report Number9680654-2018-00028
Device Sequence Number11240126
Product Code MIH
UDI-Device Identifier10827002325347
UDI-Public(01)10827002325347(17)201120(10)AC1007111
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Reporter Type Manufacturer
Report Source distributor
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/29/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date11/20/2020
Device Model NumberG32534
Device Catalogue NumberZFEN-P-2-32-94-R
Device Lot NumberAC1007111
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 08/30/2018
Supplement Date Received by Manufacturer08/30/2018
Initial Report FDA Received Date09/19/2018
Supplement Report FDA Received Date10/28/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age82 YR